Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 38, NWS New Orleans, LA

March 4, 2008Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Mar 4, 2008, 12:24 AM CST for Harrison County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2008, 12:24 AM CST (06:24 UTC)
Expired
Mar 4, 2008, 1:00 AM CST
In force
36 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Harrison County, MS

The radar

The Mobile radar (KMOB), 76 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 2:25 PM CSTTornado WatchSPC11 hr
Mar 3, 9:56 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
4.4
Supercell composite
22.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 040624
TORLIX
MSC047-040700-
/O.NEW.KLIX.TO.W.0038.080304T0624Z-080304T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1224 AM CST TUE MAR 4 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL HARRISON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 100 AM CST

* AT 1220 AM CST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  SAUCIER...OR 16 MILES NORTH OF GULFPORT...MOVING NORTHEAST AT 30
  MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHERN MISSISSIPPI.

LAT...LON 3063 8917 3071 8910 3070 8908 3070 8890
      3069 8889 3068 8889 3056 8910
TIME...MOT...LOC 0624Z 226DEG 29KT 3064 8907

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 4, 12:01 AM CST, 23 minutes earlier.

Area forecast discussion, Mar 4, 12:01 AM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1201 AM CST TUE MAR 4 2008

.MESOSCALE UPDATE...
REMOVED NEW ORLEANS FROM TORNADO WATCH. THIS UPDATE REMOVES
ORLEANS...JEFFERSON AND PEARL RIVER COUNTIES FROM WATCHES. STILL
MAINTAINING WT 92 FOR ST BERNARD AND PLAQUEMINES THROUGH 1 AM.
ALSO WT 93 REMAINS IN EFFECT FOR HANCOCK...HARRISON AND JACKSON
COUNTIES UNTIL THE SQUALL PASSES BUT WILL PROBABLY BE CANCELED
WELL BEFORE EXPIRATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  44  54  32  66 /  20  10   0   0
BTR  44  55  34  67 /  10  10   0   0
MSY  48  56  39  66 /  90  10   0   0
GPT  48  56  35  65 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST TUESDAY FOR GMZ530.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ550-555-570-
     575.

MS...NONE.
GM...     SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ555-570-575.

&&

24
Hazardous weather outlook, Mar 3, 11:00 AM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST MON MAR 3 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041300-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. THE
GREATEST RISK WILL BE A SQUALL LINE WITH DAMAGING WIND GUSTS AND
POSSIBLY LARGE HAIL. DUE TO INCREASING SOUTHERLY FLOW IN ADVANCE OF
THE SQUALL LINE...A FEW SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES MAY DEVELOP LATE THIS AFTERNOON AND INTO THE EVENING
HOURS BEFORE THE SQUALL LINE PASSAGE FROM WEST TO EAST. HEAVY RAIN
AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TUESDAY FOR THE GULF
COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS. STRONG
SOUTHERLY WINDS OF 15 TO 25 KNOTS CAN BE EXPECTED IN ADVANCE OF A
STRONG COLD FRONT THAT WILL MOVE ACROSS THE MARINE AREA TONIGHT. IN
THE WAKE OF THIS FRONT... STRONG WEST TO NORTHWEST WINDS OF 20 TO 30
KNOTS CAN BE EXPECTED LATE TONIGHT INTO TUESDAY. NEAR GALE
CONDITIONS ARE POSSIBLE LATE MONDAY NIGHT AND TUESDAY MORNING ACROSS
THE GULF COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE THURSDAY NIGHT AND
FRIDAY AS AN AREA OF LOW PRESSURE DEVELOPS IN THE CENTRAL GULF OF
MEXICO AND MOVES EAST TOWARD FLORIDA.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGERS...AND FIRST RESPONDERS SHOULD
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND TONIGHT AND BE
PREPARED TO ACTIVATE EMERGENCY OPERATIONS.

In the hours before

Special weather statement, Mar 3, 11:01 PM CST, 1 hour 23 minutes before
LAZ040-061>064-069-070-MSZ080-081-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1101 PM CST MON MAR 3 2008

...THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS THE NEW ORLEANS
   METRO AREA AND APPROACHING THE MISSISSIPPI COAST...

AT 1054 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS UP TO 40 MILES AN
HOUR...ALONG A LINE EXTENDING FROM POPLARVILLE TO BELLE
CHASSE...MOVING EAST AT 25 MPH.

THIS LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...KILN
AT 1130 PM...LYMAN AND YSCLOSKEY AT 1145 PM...PASS CHRISTIAN AND
LONG BEACH AT MIDNIGHT...

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 3, 11:32 PM CST, 52 minutes before
LAZ040-062-064-070-MSZ080>082-040630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1132 PM CST MON MAR 3 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS THE
   MISSISSIPPI COAST...

AT 1124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS UP TO 45 MILES AND HEAVY
RAINFALL ALONG A LINE EXTENDING FROM DIAMONDHEAD TO EDEN
ISLE...MOVING EAST AT 20 TO 25 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
SAUCIER AND PASS CHRISTIAN AT MIDNIGHT.
GULFPORT AIRPORT AND LONG BEACH AT 1215 AM.
BILOXI AND ST. MARTIN AT 1230 AM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 3, 11:32 PM CST, 52 minutes before
LAZ040-062-064-070-MSZ080>082-040630-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1132 PM CST MON MAR 3 2008

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS THE
   MISSISSIPPI COAST...

AT 1124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS UP TO 45 MILES AND HEAVY
RAINFALL ALONG A LINE EXTENDING FROM DIAMONDHEAD TO EDEN
ISLE...MOVING EAST AT 20 TO 25 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
SAUCIER AND PASS CHRISTIAN AT MIDNIGHT.
GULFPORT AIRPORT AND LONG BEACH AT 1215 AM.
BILOXI AND ST. MARTIN AT 1230 AM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Mar 3, 11:36 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1136 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 E LIBERTY             31.16N 90.75W
03/03/2008                   AMITE              MS   LAW ENFORCEMENT

            TREES DOWN...ONE HOME DESTROYED AND SEVERAL HOMES DAMAGED
            IN EASTERN PORTION OF COUNTY. POSSIBLE TORNADO. REPORTED
            BY AMITE COUNTY S.O. TIME BASED ON RADAR.

0449 PM     TSTM WND DMG     MONTPELIER              30.68N 90.65W
03/03/2008                   ST. HELENA         LA   EMERGENCY MNGR

            TIN ROOFING IN ROAD ON HIGHWAY 16 NEAR BEAR CREEK WESTERN
            STORE.

0600 PM     TSTM WND DMG     3 SW TYLERTOWN          31.09N 90.18W
03/03/2008                   WALTHALL           MS   EMERGENCY MNGR

            ROOF TAKEN OFF PORTABLE BUILDING AND METAL OFF SHED.
            VEHICLE MOVED SEVERAL FEET. HIGHWAY 27 AND STALLINGS
            BRIDGE ROAD NEAR COMMUNITY OF LEXIE. POSSIBLE TORNADO.

0655 PM     NON-TSTM WND GST EDEN ISLE               30.23N 89.80W
03/03/2008  M47.00 MPH       ST. TAMMANY        LA   AMATEUR RADIO

0740 PM     TSTM WND DMG     PORT ALLEN              30.45N 91.21W
03/03/2008                   WEST BATON ROUGE   LA   LAW ENFORCEMENT

            LARGE OAK TREE DOWN ON REBEL LANE.

0800 PM     TSTM WND DMG     12 SE CLINTON           30.74N 90.87W
03/03/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            TREES DOWN ON COOK ROAD BETWEEN BAYWOOD AND BLUFF CREEK.

1120 PM     TSTM WND DMG     MCNEIL                  30.67N 89.64W
03/03/2008                   PEARL RIVER        MS   EMERGENCY MNGR

            SIX TO EIGHT TREES DOWN BETWEEN US HWY 11 AND INTERSTATE
            59.

&&

RSW
Local storm report, Mar 3, 11:43 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1143 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 E LIBERTY             31.16N 90.75W
03/03/2008                   AMITE              MS   LAW ENFORCEMENT

            TREES DOWN...ONE HOME DESTROYED AND SEVERAL HOMES DAMAGED
            IN EASTERN PORTION OF COUNTY. POSSIBLE TORNADO. REPORTED
            BY AMITE COUNTY S.O. TIME BASED ON RADAR.

0449 PM     TSTM WND DMG     MONTPELIER              30.68N 90.65W
03/03/2008                   ST. HELENA         LA   EMERGENCY MNGR

            TIN ROOFING IN ROAD ON HIGHWAY 16 NEAR BEAR CREEK WESTERN
            STORE.

0600 PM     TSTM WND DMG     3 SW TYLERTOWN          31.09N 90.18W
03/03/2008                   WALTHALL           MS   EMERGENCY MNGR

            ROOF TAKEN OFF PORTABLE BUILDING AND METAL OFF SHED.
            VEHICLE MOVED SEVERAL FEET. HIGHWAY 27 AND STALLINGS
            BRIDGE ROAD NEAR COMMUNITY OF LEXIE. POSSIBLE TORNADO.

0655 PM     NON-TSTM WND GST EDEN ISLE               30.23N 89.80W
03/03/2008  M47.00 MPH       ST. TAMMANY        LA   AMATEUR RADIO

0740 PM     TSTM WND DMG     PORT ALLEN              30.45N 91.21W
03/03/2008                   WEST BATON ROUGE   LA   LAW ENFORCEMENT

            LARGE OAK TREE DOWN ON REBEL LANE.

0800 PM     TSTM WND DMG     12 SE CLINTON           30.74N 90.87W
03/03/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            TREES DOWN ON COOK ROAD BETWEEN BAYWOOD AND BLUFF CREEK.

1047 PM     TSTM WND DMG     CUT OFF                 29.53N 90.33W
03/03/2008                   LAFOURCHE          LA   EMERGENCY MNGR

            TRAILER ROOF TAKEN OFF. OCCURRED ON EAST 71ST STREET OFF
            HIGHWAY 308.

1120 PM     TSTM WND DMG     MCNEIL                  30.67N 89.64W
03/03/2008                   PEARL RIVER        MS   EMERGENCY MNGR

            SIX TO EIGHT TREES DOWN BETWEEN US HWY 11 AND INTERSTATE
            59.

&&

RSW
Special weather statement, Mar 3, 11:49 PM CST, 35 minutes before
LAZ062>064-068>070-040645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1149 PM CST MON MAR 3 2008

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING TOWARD
   CHANDELEUR SOUND...

AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS UP TO 40 MILES AN HOUR
ALONG A LINE EXTENDING FROM WAVELAND TO CHALMETTE TO
PORT SULPHUR....MOVING EAST AT 20 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
PORT SULPHUR AT 1230 AM.
EMPIRE AND BURAS AT 1245 AM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:25 PM CSTSevere Thunderstorm WarningLIXWilkinson65 min
Mar 3, 8:12 PM CSTTornado WarningLIXAmite, Pike33 min
Mar 3, 9:09 PM CSTSevere Thunderstorm WarningLIXWalthall66 min
Mar 3, 9:15 PM CSTTornado WarningLIXWalthall20 min
Mar 3, 10:23 PM CSTSevere Thunderstorm WarningLIXPearl River67 min
Mar 4, 9:26 AM CSTRiver Flood WarningLIXPike, Walthall49 hr

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.